Despite increasing calls for the decriminalization of lysergic acid diethylamide (aka LSD or acid) — not to mention increased acceptance of its therapeutic potential — myths about the popular psychedelic persist.
The prevalence of LSD overdoses is one of those myths. While it might be possible to experience an overdose of LSD (defined as ingesting enough of the drug to cause toxicity or death), it’s incredibly rare. Still, that doesn’t mean that it’s always safe to consume large doses of LSD.
Here, you’ll learn about the difference between a difficult experience or “bad trip” and an overdose, why some of the research around LSD overdoses is flawed, and an answer to the age-old question, “what’s the worse that could happen?”
First, it’s important not to confuse an overdose with a bad acid trip, which can present in a number of ways.
Psychologically, a bad trip might involve:
- unsettling visual or auditory hallucinations
- anxiety symptoms
- depression symptoms
- psychosis symptoms
- a warped sense of time
- depersonalization (though this is sometimes experienced in a
These feelings impact your decision-making skills, potentially causing you to do things you normally wouldn’t do.
Physically, LSD might also cause:
- dry mouth
- increased sweating
- loss of coordination
- increased heart rate
Bad trips tend to happen with higher doses of LSD, which might contribute to some of the confusion around the overdose risk associated with the substance.
But while all of these symptoms can be unpleasant, they typically don’t require medical intervention unless they worsen a preexisting issue, like a mental health or heart condition, or result in unsafe decision-making.
There’s no straight answer, but research suggests that a dose ranging from 50 to 200 micrograms is both non-toxic and medically safe when used on its own in a safe setting. For reference, a typical tab of acid usually contains 100 to 200 micrograms.
As for how much LSD really is too much, this 2020 paper summarizes a few case studies that provide some clues.
In one case, a 15-year-old accidentally ingested between 1,000 and 1,200 micrograms of LSD at a party and had to be hospitalized overnight. A 26-year-old woman who attended the same party accidentally ingested approximately 500 micrograms of LSD but didn’t require hospitalization.
In another case, a 49-year-old woman who took morphine as prescribed for foot pain accidentally snorted 55 milligrams of LSD, thinking it was cocaine. While she didn’t require medical attention, she experienced frequent vomiting for 12 hours and lost some memories of the event. She stopped vomiting after 12 hours but continued to feel “pleasantly high” for another 12 hours. The authors noted that 55 milligrams is about 550 times more than what’s found in a tab of LSD.
Much older research from
Reports of people overdosing on LSD on its own are extremely rare, so it’s hard to say what the typical signs would be.
However, experiencing any of the following after taking LSD would be a good indicator that it’s time to call for emergency help:
- frequent vomiting
- uncontrollable bowel movements
- symptoms of psychosis
- trouble breathing
- suicidal thoughts or behaviors
If LSD overdoses are so few and far between, what’s behind the deaths linked to LSD?
A closer examination of five such cases suggests there were other factors at play, including unsafe conditions and police intervention.
In one case, a 14-year-old boy on LSD experienced a bad trip and jumped through a window, cutting his leg. The police were called, and when the boy wasn’t responsive and appeared uncontrollable, police hogtied him in a restricted position at a juvenile detention center.
He then lost consciousness, was taken to a hospital, fell into a coma, and died about a week later. His death was originally attributed to an LSD overdose. It’s now believed he died of asphyxiation as a result of being hogtied.
While the effects of LSD set off a chain reaction of events, his death wasn’t due to ingesting a toxic amount of LSD.
Another example involves a 28-year-old man who also encountered police on a bad trip. Fearing arrest, he ran and was subsequently beaten and hogtied by the officers. In the police car, he was also in a restricted position, and officers noted that his breathing became “gurgly.”
He was pronounced dead on arrival to the police station, and the cause was attributed to asphyxiation from being hogtied.
In another case, a 20-year-old woman’s death after taking LSD at a music festival was attributed to LSD toxicity that resulted in organ failure, hyperthermia, and dehydration.
Given the lack of similar reported reactions, the authors suggested that she may have ingested another substance that wasn’t picked up by the toxicology report. In particular, they suspect the synthetic psychedelic 25I-NBOMe, which has been
While LSD overdoses are rare, it’s important to remember that drugs aren’t always accurately labeled or manufactured in a sterile environment. In other cases, they could be contaminated with something that has a higher chance of causing an overdose.
Any of the symptoms discussed above warrant a call for emergency services. And you’ll definitely want to call for help if you notice someone displays:
- trouble breathing
- loss of consciousness
- jerky movements
If they’re vomiting, try to move them onto their side and bend their top knee inward if possible. This will keep their airways open and prevent them from choking.
If they don’t seem to be experiencing an overdose but are very agitated or seem like the might harm themselves or others, get them to a safe environment and stay with them while you call for help.
Compared to a lot of drugs, LSD is relatively safe when ingested on its own in doses under 200 micrograms. Even large, so-called “heroic” doses of LSD can be safely tolerated in a medical setting.
That said, even small doses of LSD can cause some uncomfortable psychological and physical symptoms, though these typically aren’t a medical emergency or a sign of an overdose.
While no deaths have been attributed to LSD use alone, it isn’t without risks, particularly when it’s taken in higher doses or combined with other substances or medications.
If you think that you’re experiencing an overdose based on the above information, seek medical attention right away.
Kate Robertson is a Toronto-based editor and writer who has focused on drugs, primarily cannabis, since 2017. She has been published in The Guardian, Maclean’s magazine, the Globe and Mail, Leafly, and more. Find her at @katierowboat.